Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 12, 2016, 3:08 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 12, 2016, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WWUS81 KRNK 121908
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUL 12 2016
VAZ019-020-WVZ507-121945-
BATH-ALLEGHANY-EASTERN GREENBRIER-
308 PM EDT TUE JUL 12 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BATH...NORTHEASTERN CITY OF COVINGTON...NORTHEASTERN
ALLEGHANY AND EAST CENTRAL GREENBRIER COUNTIES...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS OVER NATURAL WELL...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
NEOLA...
AND WARM SPRINGS.
A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3813 7977 3780 7966 3779 7978 3780 7982
3779 7983 3777 8010 3796 8017
TIME...MOT...LOC 1908Z 239DEG 16KT 3790 8000
$$
JRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 2:25 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 225 PM EDT TUE JUL 12 2016 .SYNOPSIS... A warm front will lift north into the region today before dissipating overnight. This will allow for a return of higher humidity and scattered afternoon and evening thunderstorms into midweek. The next cold front that will bring a better chance for showers and storms will arrive late Thursday into Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM EDT Tuesday... Morning RNK/GSO soundings were moist, the RNK 12Z/8AM RAOB now indicating PW values of 1.50 (compared to 1.20 from last evening and 0.90 24 hours ago). Both soundings Modified surface temperature of 82/RNK and 87/GSO yield SBCAPE of 1900/RNK and 2270/GSO J/KG. This in combination with upward vertical motion (uvm) from surface warm front lifting north through forecast area and orographic uvm will result in scattered to numerous showers/thunderstorms this afternoon and evening. The Hourly Rapid Refresh model (HRRR) suggests initiation over mountains early afternoon then east into piedmont for the late afternoon and evening. Mean wind is about 6 m/s(12kts), just enough to keep activity moving but still promoting enough residence time to allow for localized 1.0+ inch amounts. Uniform winds aloft, mainly from the WSW (250 Deg), suggest some clustering/banding of the activity thus can't rule out pulse downburst/wet microburst, however larger scale severe weather threat mitigated by little shear and lack of dry air aloft. Temperatures this afternoon will be close to the seasonal norm with highs in the 80s. Dewpoints however, will tease 70 and make it rather uncomfortable for outdoor activities. Residual upper system to the west (associated with large cluster showers/storms over central KY) will open up and push into the region from the west overnight. This could tend to keep deeper convection going overnight despite loss of daytime heating. This is more in line with the latest Nam with the GFS looking too wet, while the new EC basically loses coverage early this evening which appears too dry given such a moist environment and outflow around. This supports a continued period of likely pops mainly north/west this evening with coverage tapering to chance or isolated pops from southwest to northeast overnight as the wave aloft lifts across. Should again be quite warm/muggy with lows mostly 60s per rain cooled air, but possibly staying in the 70s in spots where earlier showers are less and clouds persist. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 415 AM EDT Tuesday... Weak closed upper low will continue to lift northeast toward the northern Mid-Atlantic region Wednesday and be absorbed into the mean flow. Warm front will lift north toward the MD/PA border by afternoon. Best dynamics will reside near the boundary and be lifting north with time. This will place the best chance for showers/thunderstorms north of I-64 by afternoon. By afternoon, the entire forecast area will be solidly in the warm sector with PWATS in the 1.7 to 2.0 inch range. Differential heating will continue to lead to scattered showers and thunderstorms with an uptick in coverage during afternoon heating. Severe weather parameters are lack luster and SPC currently only has the area in general thunder. Main concern will again be locally heavy rainfall given the tropical air mass in place. On Thursday, the westerlies begin to strengthen and shift slightly south of 40 deg. latitude as a broad upper low shifts from central Canada toward eastern Canada. A weak cold front will move into the Appalachians late in the day. Showers and thunderstorms will accompany the front with just widely scattered popup type activity in the warm, humid air mass residing ahead of the front. However, frontal activity could reach the western part of the CWA late in the afternoon or evening. This activity will likely diminish considerably during the evening, but linger in the form of scattered showers and isolated thunderstorms to near the Blue Ridge overnight. By Friday, the lingering frontal boundary is expected to wash out across the Piedmont as a stronger upstream short wave moves out of the Central Plains. This disturbance has been indicated for several days by the ECMWF and now the GFS is on board with this as well. The short wave will reach the CWA Friday afternoon/evening during peak heating and will likely trigger widespread showers and thunderstorms. Looking through the week, this time frame would appear to offer the best chance for strong to severe thunderstorms and heavy rainfall. However, severe weather parameters remain rather lackluster even within this period, but given the relatively stronger dynamics in place, it certainly appears that some could not be ruled out, especially given the optimal timing of the disturbance's arrival coinciding with diurnal heating. Temperatures remain on the warm side all week as 850mb temps continue to hover around +20C all week. The high PWAT/RH values will result in min temps most notably above normal ranging from the 60s mountains to the lower 70s Piedmont. Max temps will remain mostly in the 80s west to the lower 90s Piedmont. Thus, we should continue to be able to escape the need for any heat advisories. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 430 AM EDT Tuesday... An active pattern remains over the CWA through early next week with the southern edge of the westerlies continuing to impinge on the region. Weak short waves remain embedded in this flow, each will act on the warm, humid air mass in place to support showers and thunderstorms. The next one of significance is slated to track across the region Sunday. Thereafter, the models continue to insist on a mammoth 600dm ridge developing across the Central Plains mid part of next week, but leaves our region on the eastern periphery of such and thus the continued threat of daily convection. Temperatures will remain just above seasonal normals through the period, mainly low temps as a result of the very humid air mass in place. The bigger question as this upper ridge builds and 850mb temps rise above +20C later into next week, is will BCB finally reach 90-degrees? It has now been four years since BCB reached or exceeded 90-degrees. Given the high moisture content and the location of the CWA on the eastern periphery of the upper ridge, it is still questionable whether or not this value will be reached. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 215 PM EDT Tuesday... Scattered to numerous showers/storms can be expected through the afternoon and evening. Wind gusts vcnty of these showers may range from 15-25 kts...stronger storm cells closer to 30 kts. Mean wind is from the WSW at 15KTS...the showers slowly advecting east with the mean wind. Scattered Showers/storms may persist through the night tonight per upper level disturbance which will move out of KY this evening and across WV overnight. Very Moist nature of airmass will likely result in night-time fog/stratus pending late night clearing. Models insist on considerable mid/upper level cloudiness overnight...but any clearing may result in sct-bkn layer of stratus...esp where it rains this evening. Will continue to advertise MVFR Cigs/Vsbys with showers and thunderstorms where confidence is high. Will also advertise late night fog and potential for stratus with widespread MVFR and local IFR-LIFR lingering through mid-morning Wednesday. Extended aviation discussion... summertime shower/thundershower weather pattern will continue Wednesday and Thursday. On Thursday, an upper trough will sweep through the Great Lakes region, dragging a weak cold front toward the Appalachians. Expect organized MVFR/IFR thunderstorms upstream to make inroads toward the mountains. The front will cross the area on Thursday night or Friday with scattered to numerous showers and thunderstorms into Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...PM/JH SHORT TERM...RAB LONG TERM...PM/RAB AVIATION...PM
Hazardous weather outlook, Jul 12, 5:19 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 519 AM EDT TUE JUL 12 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-131100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 519 AM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING...WILL BE POSSIBLE WITH THE HEAVIER...SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MOST NUMEROUS DURING THE AFTERNOONS AND EVENINGS. THUNDERSTORMS ARE EXPECTED TO BE MOST NUMEROUS FRIDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THE HEAVIER THUNDERSTORMS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Jul 12, 2:07 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT TUE JUL 12 2016
VAZ018-022-121830-
CRAIG-ROANOKE-
207 PM EDT TUE JUL 12 2016
...A STRONG THUNDERSTORM WILL AFFECT
CRAIG AND NORTHWESTERN ROANOKE COUNTIES...
AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER SIMMONSVILLE...MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
PAINT BANK...
CATAWBA...
SINKING CREEK...
AND CRAIG SPRINGS.
A VERY HEAVY DOWNPOUR OF RAIN IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3763 8003 3755 7997 3742 8007 3739 8001
3734 7998 3731 8026 3734 8027 3737 8033
3732 8043 3742 8048 3749 8036 3751 8030
3753 8028 3753 8032 3756 8033 3760 8026
3763 8022 3762 8017 3760 8015 3766 8003
TIME...MOT...LOC 1805Z 247DEG 17KT 3738 8033
11Special weather statement, Jul 12, 2:39 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUL 12 2016
VAZ022-121900-
ROANOKE-
239 PM EDT TUE JUL 12 2016
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY...THE CITY OF
SALEM...AND THE CITY OF ROANOKE...
AT 235 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENVAR...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BENT MOUNTAIN...
AND CATAWBA.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. KEEP IN MIND...LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM...SO SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE
UNTIL THE STORM HAS PASSED.
LAT...LON 3741 8006 3732 7986 3730 7984 3727 7986
3723 7984 3721 7988 3716 7991 3714 7996
3715 8000 3717 8001 3717 8003 3716 8009
3712 8012 3711 8017 3723 8019 3730 8026
3734 8026 3738 8020 3738 8015 3742 8007
TIME...MOT...LOC 1836Z 256DEG 15KT 3726 8018
PMSpecial weather statement, Jul 12, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUL 12 2016
VAZ019-020-WVZ507-121945-
BATH-ALLEGHANY-EASTERN GREENBRIER-
308 PM EDT TUE JUL 12 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BATH...NORTHEASTERN CITY OF COVINGTON...NORTHEASTERN
ALLEGHANY AND EAST CENTRAL GREENBRIER COUNTIES...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS OVER NATURAL WELL...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
NEOLA...
AND WARM SPRINGS.
A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3813 7977 3780 7966 3779 7978 3780 7982
3779 7983 3777 8010 3796 8017
TIME...MOT...LOC 1908Z 239DEG 16KT 3790 8000
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:24 PM EDT | Special Weather Statement | RNK | Patrick | 51 min |
| Jul 11, 10:19 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 56 min |
| Jul 12, 2:07 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 23 min |
| Jul 12, 2:39 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 21 min |
| Jul 12, 3:14 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 46 min |
| Jul 12, 3:22 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jul 12, 4:28 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 62 min |
| Jul 12, 5:11 PM EDT | Special Weather Statement | RNK | Campbell | 49 min |
| Jul 12, 5:16 PM EDT | Areal Flood Advisory | RNK | Carroll | 6 hr |
| Jul 12, 5:28 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 47 min |
| Jul 12, 6:15 PM EDT | Special Weather Statement | RNK | Campbell | 45 min |
| Jul 12, 6:26 PM EDT | Special Weather Statement | RNK | Bland, Giles, Grayson, Pulaski, Wythe, City of Galax | 64 min |
| Jul 12, 6:36 PM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| Jul 12, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 21 min |
| Jul 12, 7:23 PM EDT | Special Weather Statement | RNK | Buckingham | 37 min |
| Jul 12, 7:33 PM EDT | Special Weather Statement | RNK | Halifax | 57 min |
| Jul 12, 7:40 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 65 min |
| Jul 11, 8:34 PM EDT | Special Weather Statement | RNK | Caswell | 41 min |
| Jul 11, 9:17 PM EDT | Special Weather Statement | RNK | Rockingham | 43 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.